Kansas, 2020

Flood in Kansas, March 14, 2020

March 14, 2020 · NWS SGF · 1 event in 1 county or zone

Several rounds of strong to severe storms developed from the evening of the 1st to the early morning of the 3rd as a surface low pressure system tracked from western Kansas southeastward into Red River Valley. The heaviest rainfall occurred during the early morning of the 2nd when training storms moved over southeast Kansas and produced one to three inches of rain before moving into Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of strong to severe storms developed from the evening of the 1st to the early morning of the 3rd as a surface low pressure system tracked from western Kansas southeastward into Red River Valley. The heaviest rainfall occurred during the early morning of the 2nd when training storms moved over southeast Kansas and produced one to three inches of rain before moving into Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 14, 5:22 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 14, 5:22 AM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
622 AM CDT Sat Mar 14 2020

.SYNOPSIS...
Issued at 206 AM CDT Sat Mar 14 2020

The closed low off the California coast yesterday at this time has
openend up and shifted eastward into the high plains early this
morning. Broad southwest flow aloft was occurring from the Baja
region into the Ohio valley with an upper level jet streak over
the southern and central plains into the mid Mississippi valley
region. A low level jet at 850 mb was also in place from the
south-southwest which was pumping in some moisture in the lower
levels above the surface. This moisture was overrunning cooler and
drier air at the surface and so the precipitation over the area
has been light initially. There is a tiny bit of elevated
instability and we've seen a few in cloud lightning flashes show
up on the lightning detection.

Our main focus in this forecast will be with 1) rain and flooding
chances today, 2) unsettled conditions return next week with
several chances for additional rain.

&&

.SHORT TERM...(Today and tonight)
Issued at 206 AM CDT Sat Mar 14 2020

For the rest of the current overnight hours into Saturday,
shortwave energy aloft will continue to push across the area from
the southwest, with the eventual main shortwave kicking east and
through the area later in the day. Decent synoptic scale lifting
and jet energy with this system, not so much on the instability,
but as noted earlier, a tiny bit of elevated instability may be
enough to support a few lightning strikes over southern sections
of the CWA today. Rain looks like a good bet most of the day with
clearing from west to east late in the day into the early evening
in the far southeast CWA. Rainfall amounts of 0.75 to 1.6 inches
will be possible with the higher amounts southeast of I44. This
may lead to some river rises and some localized low lying areas to
flood, but flash flooding is not expected. The cooler air mass at
the surface will remain in place with an east to northeast surface
wind and with clouds and rain all day, the temperatures will be
quite chilly with readings from the upper 30s in central MO to the
low 50s in the southwest corner of MO.

Rain should come to an end by late in the day into the early
evening with lows tonight from the mid 30s north to around 40 in
the southwest.

.LONG TERM...(Sunday through Friday)
Issued at 206 AM CDT Sat Mar 14 2020

Sunday looks to be the best chance for dry weather this forecast
period. A new system will begin moving into the west coast during
the day and as this system deepens, southwest flow will again
begin to set up over the area. Moisture and shortwave energy will
begin to push into the area by Sunday night and should see rain
chances begin once again.

The next big surge of energy and moisture should begin to arrive
late Tuesday night into Wednesday and decent rain chances are
again expected. Instability will begin to creep back into the area
and a better chance of thunderstorms will arrive as we head into
late Wednesday into Thursday and Thursday night when the main
upper level wave will begin to shift into the region. Pretty far
out right now, but may have to monitor this system for some severe
storms and flooding as we could see several inches of rain with
next weeks systems.

The week will start out on the chilly side on Sunday with highs in
the 40s and 50s, but by the later portion of the week we are
looking at highs back into the 60s to possibly low 70s ahead of
the late week storm system.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 618 AM CDT Sat Mar 14 2020

For the 12z TAFS...ongoing convection to start the TAFS with a mix
of MVFR and IFR. The rain will likely continue for much of the
day, with conditions generally becoming IFR thereafter. Rain
should clear by the end of the day, but IFR ceilings will likely
persist into the night.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Mar 14, 2:10 AM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
310 AM CDT Sat Mar 14 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
310 AM CDT Sat Mar 14 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

  Rain is expected to occur much of the day into the early
  evening. Rainfall amounts of 0.70" to 1.60" may lead to some
  localized flooding mainly south and east of the interstate 44
  corridor. There is a chance for a few lightning strikes over
  southern Missouri and extreme southeast Kansas. Some wind gusts
  may exceed 30 mph on the Ozarks plateau.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  Several more rounds of rain are expected next week as we remain
  in an unsettled pattern. The additional heavy rain potential
  could lead to more flooding by mid to late week. Also,
  thunderstorm chances will increase by mid to late week with as
  instability increases over the region ahead of the next main
  system.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cherokee

When
March 14, 7:39 AM CST to 3:00 PM CST
Where
Cherokee County, 1.38 mi N of Columbus to 2.48 mi ENE of Columbus
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.190, -94.830

Multiple low water crossings in Columbus and eastern Cherokee County were flooded due to runoff from recent rainfall over the previous 6 to 12 hours.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877342.